Mixing Alcohol and Barbiturates: Side Effects, Interactions and Blackouts

Barbiturates Addiction Hotline

Don't forget to enter in your text.

844-207-6576
Barbiturates are a class of drugs that have been marketed and sold since the start of the 1900s in the United States. For a long time, they were the predominant treatment for conditions like anxiety and insomnia. It wasn’t until the 1950s that doctors and the public started to see the negative effects these drugs could have. Adverse side effects of barbiturates can include dependence, addiction and overdose. Barbiturates are still used to treat certain conditions, such as epilepsy and migraine headaches, but prescriptions for them have gone down significantly. Instead, doctors prescribe benzodiazepine drugs which have fewer risks. Barbiturates are central nervous system depressants. Someone who uses barbiturates will often appear to be drowsy, sluggish and impaired in coordination. They may have problems with thinking and concentration and demonstrate problems with judgment and decision-making. Other signs of barbiturate use include shallow breathing, staggering and slurred speech. Barbiturates can, and often do, lead to overdoses. Barbiturates are used recreationally to create feelings of euphoria or contentment. People may also recreationally use barbiturates to come down from other drugs, such as stimulants.
Mixing Alcohol and Barbiturates Side Effects, Interactions and Blackouts
Both alcohol and barbiturates have many of the same effects. Both substances are central nervous system depressants. Both have sedative effects, and both can cause impairment. Because both alcohol and barbiturates activate GABA receptors in the brain, they amplify each other’s effects when they are combined. Someone who mixes alcohol and barbiturates is likely to feel extremely intoxicated or drowsy. Other signs of mixing alcohol and barbiturates can be impaired thinking and judgment, a lack of coordination and motor function, slurred speech, blackouts and memory problems. Overdosing is also possible when alcohol and barbiturates are combined. Someone can overdose on barbiturates alone, but the risk is significantly higher when these drugs are used along with alcohol. This is because both alcohol and barbiturates are central nervous system depressants. They both slow heart rates and blood pressure, and depress breathing. Symptoms of an overdose involving barbiturates can include losing consciousness, poor coordination and difficulty breathing. There is no way to determine what a safe dose of barbiturates is when consuming alcohol. This is an unpredictable combination and it’s impossible to know what the exact effects will be. For some people, only a very small dose of a barbiturate mixed with alcohol could become dangerous or fatal.
Along with the risks of overdose and health complications, there is a potential to become addicted to both substances. When someone is addicted to two powerful substances like alcohol and barbiturates, it can make addiction treatment more complex. Both alcohol and barbiturates can also have severe withdrawal side effects, such as seizures. This means that abusing both drugs can make the detox period more difficult as well. There is ultimately no time in which it’s safe to use any amount of a barbiturate with alcohol. The side effects can be deadly. Reach out to The Recovery Village now. We can speak with you about individualized treatment plans and how you can move toward recovery.
Mixing Alcohol and Barbiturates
How Would You Rate This Page?